Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 28, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 1, 2018, 1:10 PM MST for Graham County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2018, 1:10 PM MST (20:10 UTC)
- Expired
- Sep 1, 2018, 3:00 PM MST
- In force
- 110 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Graham County, AZ
The radar
The Tucson radar (KEMX), 116 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1213 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1987 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
536
WGUS55 KTWC 012010
FFWTWC
AZC009-012200-
/O.NEW.KTWC.FF.W.0028.180901T2010Z-180901T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
110 PM MST SAT SEP 1 2018
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
South central Graham County in southeastern Arizona...
* Until 300 PM MST.
* At 107 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across Mt.Graham, including the
Frye Fire burn scar. Flash flooding is expected to begin shortly,
especially in Ash Creek.
* Some locations that will experience flooding include...
Fort Grant, Frye Mesa Dam, Ash Creek and Mount Graham.
This includes the following streams and drainages...Underwood Wash...
Stockton Wash...Twilight Creek...Aravaipa Creek...Two E Wash...Gibson
Creek...Fresnal Wash...Sheep Wash...Ash Creek...Marijilda Wash...
Bigler Wash...Noon Creek...High Creek...Frye Creek...Jacobson
Creek...Gila River and Kennedy Falls Wash.
This includes Route 266 between mile markers 125 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This warning includes areas in or below a wildfire burn scar.
Rainfall on burned areas can cause increased flash flooding, debris
flows, mud slides, and rock slides. Take action now to protect
yourself from the effects of flash flooding and remember, Turn
Around, Don't Drown!
&&
LAT...LON 3279 10981 3267 10972 3260 10994 3276 11015
3282 10997
$$
ECC2 follow-up statements
795
WGUS75 KTWC 012107
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
207 PM MST SAT SEP 1 2018
AZC009-012200-
/O.CON.KTWC.FF.W.0028.000000T0000Z-180901T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham-
207 PM MST SAT SEP 1 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR
SOUTH CENTRAL GRAHAM COUNTY...
At 202 PM MST, Doppler radar and automated rain gauges indicated
that over 1.5 inches of rain have fallen over Mt. Graham in the last
2 hours. This includes portions of the Frye Fire burn scar. Flash
flooding is already occurring, with a 3 foot rise recorded on Ash
Creek in the last hour. Additional rainfall will be possible this
afternoon.
Some locations that will experience flooding include...
Fort Grant, Frye Mesa Dam, Ash Creek and Mount Graham.
This includes the following streams and drainages...Underwood Wash...
Stockton Wash...Twilight Creek...Aravaipa Creek...Two E Wash...Gibson
Creek...Fresnal Wash...Sheep Wash...Ash Creek...Marijilda Wash...
Bigler Wash...Noon Creek...High Creek...Frye Creek...Jacobson
Creek...Gila River and Kennedy Falls Wash.
This includes Route 266 between mile markers 125 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This warning includes areas in or below a wildfire burn scar.
Rainfall on burned areas can cause increased flash flooding, debris
flows, mud slides, and rock slides. Take action now to protect
yourself from the effects of flash flooding and remember, Turn
Around, Don't Drown!
&&
LAT...LON 3279 10981 3267 10972 3260 10994 3276 11015
3282 10997
$$
ECC177
WGUS75 KTWC 012158
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
258 PM MST SAT SEP 1 2018
AZC009-012204-
/O.EXP.KTWC.FF.W.0028.000000T0000Z-180901T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham-
258 PM MST SAT SEP 1 2018
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GRAHAM COUNTY WILL
EXPIRE AT 300 PM MST...
The heavy rain which prompted the flash flood warning has ended and
flood waters are receding. Flooding is no longer expected to pose an
immediate threat. However, additional showers and storms may still
occur through this evening over portions of the Frye Fire burn scar
and Mt. Graham. Please continue to heed any remaining road closures.
LAT...LON 3279 10981 3267 10972 3260 10994 3276 11015
3282 10997
$$
ECCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 9:35 AM MST, 3 hours 35 minutes earlier.
Area forecast discussion, Sep 1, 9:35 AM MST, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 935 AM MST Sat Sep 1 2018 .SYNOPSIS...Expect isolated to scattered showers and thunderstorms especially from Tucson eastward through Labor Day. Daytime temperatures will generally be a few degrees below normal. A gradual drying trend will then occur later next week, with the bulk of thunderstorms mainly east of Tucson. && .DISCUSSION...There has been quite a bit of thunderstorm activity across east-central and Northeast Arizona over the past 6 hours as a few vorticity lobes track thru the the southern periphery of an upper trough positioned over Nevada/Utah. The favorable dynamics with this upper feature this morning are currently N and NE of our CWA in NE AZ and WRN NM. However, as the upper trough begins to sag south, it will result in another upper diffluent field establishing itself across the eastern portions of the forecast area this afternoon into Sunday. The 01/12Z KTWC upper air sounding indicated ample moisture still present in the lower-to-middle layers of the atmosphere with a PWAT value of 1.40 inches. It also indicated the warm air layer aloft last evening has eroded away, allowing for a more favorable environment for sustained convection. The majority of the Hi-Res models are in agreement with convection firing up from Tucson east this afternoon. Given the developing diffluent field aloft, I am leaning more toward the 01/12Z UofA WRFNAM solution which maintains convection overnight, especially along the AZ and New Mexico border. This is also reflected to a lesser extent by the 01/12Z HRRR and 01/12Z HREF ARW models. Given the moist airmass in effect, we will likely have to pay attention to rainfall amounts along the AZ/NM border resulting in minor small stream flooding issues(FLS) through Sunday. Otherwise...the mean upper trough remains over SE AZ Monday and slowly nudges to the east by the middle of next week as the upper ridge in the Eastern Pacific shifts NE into California. Although this would keep the WRN portions of the forecast area dry this week, enough instability will exist to the east of Tucson...especially if this trough phases up with an inverted trough west moving along the southern periphery of the upper high moving into the Great Basin next weekend. && .AVIATION...Valid through 02/18Z. Scattered -TSRA/-SHRA KTUS vicinity eastward into Sunday. Isolated -TSRA/-SHRA may also occur west of KTUS this afternoon. SCT-BKN clouds 8k-12k ft AGL areawide, with clearing west of Tucson late tonight. Surface wind variable in direction mainly less than 12 kts, though brief gusts to 40 kts near TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered thunderstorms east of Tucson with lesser coverage and precipitation chances west of Tucson through Labor Day. A gradual drying trend will evolve to isolated thunderstorms mostly east of Tucson by the middle of the upcoming week. Expect terrain driven 20-foot winds at less than 15 mph, except brief strong gusts near thunderstorms. && .PREV DISCUSSION...A cluster of thunderstorms managed to develop after midnight near the San Carlos Reservoir, and were tracking eastward through the Upper Gila River Valley at this time. Latest HRRR solution picked up on this area of rainfall and showed an area of further development along the Rim into the White Mountains through daybreak. Thereafter, the HRRR showed some scattered showers and thunderstorms developing across southeast Arizona from near Tucson and east through southeast of there after 18Z today. Both the ECMWF and GFS models continued to suggest a noticeable upswing in thunderstorms today and more so Sunday into early Monday as the tail end of a system swings through the state. Along with the increase in rain chances, daytime temperatures will drop a few degrees on today and level off next week with readings near normal. Drier conditions will return by Tuesday, with most of the thunderstorm activity remaining confined to far eastern Arizona and the mountains. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 1, 10:30 AM MST, 2 hours 40 minutes before
Special Weather Statement National Weather Service Tucson AZ 1030 AM MST SAT SEP 1 2018 AZZ509-511-011815- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Galiuro and Pinaleno Mountains including Mount Graham- 1030 AM MST SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM COUNTY UNTIL 1115 AM MST... At 1029 AM MST, Doppler radar was tracking a strong thunderstorm over the Pineleno Mountains or 15 miles southwest of Safford, moving east at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Safford, Thatcher, Pima, Swift Trail Junction, Mount Graham and Frye Mesa Dam. LAT...LON 3257 10990 3278 11004 3300 10982 3278 10961 TIME...MOT...LOC 1729Z 265DEG 4KT 3274 10995
Special weather statement, Sep 1, 12:32 PM MST, 38 minutes before
Special Weather Statement National Weather Service Tucson AZ 1232 PM MST SAT SEP 1 2018 AZZ504-012000- Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 1232 PM MST SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 100 PM MST... At 1231 PM MST, Doppler radar was tracking a strong thunderstorm over Tucson. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tucson, Drexel-Alvernon, Flowing Wells, Tanque Verde, South Tucson, Catalina Foothills, Sabino Canyon and Davis-Monthan Air Force Base. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3216 11100 3229 11099 3234 11080 3214 11081 TIME...MOT...LOC 1931Z 272DEG 4KT 3221 11093
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 12:41 AM MST | Special Weather Statement | TWC | Graham | 34 min |
| Sep 1, 1:42 AM MST | Special Weather Statement | TWC | Graham | 33 min |
| Sep 1, 2:27 AM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 48 min |
| Sep 1, 10:30 AM MST | Special Weather Statement | TWC | Graham | 45 min |
| Sep 1, 11:26 AM MST | Areal Flood Advisory | TWC | Graham | 2 hr |
| Sep 1, 12:32 PM MST | Special Weather Statement | TWC | 28 min | |
| Sep 1, 2:00 PM MST | Special Weather Statement | TWC | 45 min | |
| Sep 1, 2:42 PM MST | Special Weather Statement | TWC | Cochise | 48 min |
| Sep 1, 2:46 PM MST | Areal Flood Advisory | TWC | Cochise | 89 min |
| Sep 1, 3:22 PM MST | Areal Flood Advisory | TWC | Cochise | 113 min |
| Sep 1, 3:22 PM MST | Special Weather Statement | TWC | Cochise | 38 min |
| Sep 1, 3:28 PM MST | Special Weather Statement | TWC | 47 min | |
| Sep 1, 4:14 PM MST | Special Weather Statement | TWC | Cochise | 31 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.